Treatment depends on your signs and symptoms, as well as the cause of your sacroiliitis.


Depending on the cause of your pain, your doctor might recommend:

  • Pain relievers. If over-the-counter pain medications don't provide enough relief, your doctor may prescribe stronger versions of these drugs.
  • Muscle relaxants. Medications such as cyclobenzaprine (Amrix, Fexmid) might help reduce the muscle spasms often associated with sacroiliitis.
  • TNF inhibitors. Tumor necrosis factor (TNF) inhibitors — such as etanercept (Enbrel), adalimumab (Humira) and infliximab (Remicade) — often help relieve sacroiliitis that's associated with ankylosing spondylitis.


Your doctor or physical therapist can help you learn range-of-motion and stretching exercises to maintain joint flexibility, and strengthening exercises to make your muscles more stable.

Surgical and other procedures

If other methods haven't relieved your pain, you doctor might suggest:

  • Joint injections. Corticosteroids can be injected into the joint to reduce inflammation and pain. You can get only a few joint injections a year because the steroids can weaken your joint's bones and tendons.
  • Radiofrequency denervation. Radiofrequency energy can damage or destroy the nerve tissue causing your pain.
  • Electrical stimulation. Implanting an electrical stimulator into the sacrum might help reduce pain caused by sacroiliitis.
  • Joint fusion. Although surgery is rarely used to treat sacroiliitis, fusing the two bones together with metal hardware can sometimes relieve sacroiliitis pain.
Dec. 18, 2015
  1. Frontera WR. Sacroiliac joint dysfunction. In: Essentials of Physical Medicine and Rehabilitation: Musculoskeletal Disorders, Pain, and Rehabilitation. 3rd ed. Philadelphia, Pa.: Saunders Elsevier; 2015. Accessed Oct. 23, 2015.
  2. Wu DT, et al. Diagnosis and differential diagnosis of ankylosing spondylitis and non-radiographic axial spondyloarthritis in adults. Accessed Oct. 23, 2015.
  3. Navallas M, et al. Sacroiliitis associated with axial spondyloarthritis: New concepts and latest trends. RadioGraphics. 2013;33:1.
  4. FDA Drug Safety Communication: FDA strengthens warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) can cause heart attacks or strokes. U.S. Food and Drug Administration. Accessed Nov. 2, 2015.